Rocky Mountain Journal of Mathematics

Finding new small degree polynomials with small Mahler measure by genetic algorithms

S. El Otmani, A. Maul, G. Rhin, and J.-M. Sac-Épée

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we propose a new application of genetic-type algorithms to find monic, irreducible, non-cyclotomic integer polynomials with \textit {small degree} and Mahler measure less than $1.3$, which do not appear in Mossinghoff's list of all known polynomials with degree at most 180 and Mahler measure less than 1.3 {Mossinghoff}. The primary focus lies in finding such polynomials of small degree. In particular, the list referred to above is known to be complete through degree 44, and we show that it is not complete from degree 46 on by supplying two new polynomials of small Mahler measure, of degrees 46 and 56. We also provide a large list of polynomials of small Mahler measure of degrees up to 180 which, although discovered by us through the use of a method described in Boyd and Mossinghoff {Boyd and Mossinghoff} based on limit points of small Mahler measures, do not appear on Mossinghoff's list \cite {Mossinghoff 07}. Finally, we verify that our new polynomials of degrees 46 and 56 cannot be produced from the known small limit points.

Article information

Source
Rocky Mountain J. Math., Volume 47, Number 8 (2017), 2619-2626.

Dates
First available in Project Euclid: 3 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1517648602

Digital Object Identifier
doi:10.1216/RMJ-2017-47-8-2619

Mathematical Reviews number (MathSciNet)
MR3760309

Zentralblatt MATH identifier
06840991

Subjects
Primary: 11R06: PV-numbers and generalizations; other special algebraic numbers; Mahler measure

Keywords
Small Mahler's measure genetic algorithms

Citation

Otmani, S. El; Maul, A.; Rhin, G.; Sac-Épée, J.-M. Finding new small degree polynomials with small Mahler measure by genetic algorithms. Rocky Mountain J. Math. 47 (2017), no. 8, 2619--2626. doi:10.1216/RMJ-2017-47-8-2619. https://projecteuclid.org/euclid.rmjm/1517648602


Export citation

References

  • D.W. Boyd, Reciprocal polynomials having small measure, Math. Comp. 35 (1980), 1361–1377.
  • ––––, Reciprocal polynomials having small measure, II, Math. Comp. 53 (1989), 355–357, S1–S5.
  • D.W. Boyd and M.J. Mossinghoff, Small limit points of Mahler measure, Exper. Math. 14 (2005), 403–414.
  • T. Coleman, M.A. Branch and A. Grace, Optimization toolbox for use with MATLAB $($inline$)$, available at http://seweb.se.wtb.tue.nl/education/4J530/files/optim_tb.pdf.
  • V. Flammang, G. Rhin and J.-M. Sac-Épée, Integer transfinite diameter and polynomials with small Mahler measure, Math. Comp. 75 (2006), 1527–1540.
  • M. Keet, Genetic algorithmsAn overview $($inline$)$, available at http://www.meteck.org/gaover.html.
  • L. Kronecker, Zwei Sätze über Gleichungen mit ganzzahligen coefficienten, J. reine angew. Math. 53 (1857), 173–175.
  • D.H. Lehmer, Factorization of certain cyclotomic functions, Ann. Math. 34 (1933), 461–479.
  • M.J. Mossinghoff, Polynomials with small Mahler measure, Math. Comp. 67 (1998), 1697–1705, S11–S14.
  • ––––, Lehmer's problem, available at http://www.cecm.sfu.ca/~mjm/Lehmer, 2007.
  • M.J. Mossinghoff, C.G. Pinner and J.D. Vaaleri, Perturbing polynomials with all their roots on the unit circle, Math. Comp. 67 (1998), 1707–1726.
  • M.J. Mossinghoff, Georges Rhin and Qiang Wu, Minimal Mahler measures, Exper. Math. 17 (2008), 451–458.
  • PARI/GP, version 2.5.0, Bordeaux, 2011, http://pari.math.u-bordeaux.fr/.
  • G. Rhin and J.-M. Sac-Épée, New methods providing high degree polynomials with small Mahler measure, Exper. Math. 12 (2003), 457–461.
  • C.J. Smyth, On the product of the conjugates outside the unit circle of an algebraic integer, Bull. Lond. Math. Soc. 3 (1971), 169–175.
  • ––––, The Mahler measure of algebraic numbers: A survey, in Number theory and polynomials, J. McKee and C. Smyth, eds., Lond. Math. Soc. Lect. 352, Cambridge University Press, Cambridge, UK, 2008.